University of Utah Health recently treated a man for blood clots he may have developed as a reaction to his immunization with the Johnson & Johnson vaccine, the health system announced Wednesday.
Doctors suspect the man, who is now is recovering at home, developed a rare case of VITT, or vaccine-induced thrombotic thrombocytopenia. The Centers for Disease Control and Prevention have not confirmed the case, but the patient’s testing is consistent with VITT, U. doctors said.
If the case is confirmed, it could become the first one officially documented in an American male patient who received the Johnson & Johnson vaccine. Use of the Johnson & Johnson vaccine was recently paused, and then resumed, after the Food and Drug Administration and the CDC investigated reports of six cases of a rare and severe type of blood clot in patients who received it.
The CDC has now confirmed a total of 17 cases, all in women, and Utah’s case is one of three potential reactions in men being investigated, said Dr. Yazan Abou-Ismail, a U. assistant professor of medicine in the division of hematology. A man in California may have had VITT, but Abou-Ismail said he knows only what has been reported in the media about that case. Another possible case in a man who received the vaccine during trials has not officially been confirmed as VITT, he said.
The Utah patient, who is under age 50 and healthy, began having pain in his legs 10 days after receiving the vaccine, Abou-Ismail said at a Wednesday news conference.
The man first went to a provider who found he had blood clots and low platelet counts in his legs. He was prescribed a blood thinning medication and sent home, Abou-Ismail said.
But the next day he had chest pain and went to a University of Utah emergency room for further evaluation. Doctors there determined he had blood clots in his lungs and he was admitted to the hospital, Abou-Ismail said. He has since been released. The university declined to say how long he stayed at the hospital.
“Most of these patients seem to be young and healthy,” Abou-Ismail said, with the syndrome apparently caused by the antibodies that develop after vaccination, not by any underlying health conditions.
Dr. Richard Orlandi, associate chief medical officer for ambulatory health, said the benefits of the Johnson & Johnson vaccine far outweigh the risks, and University Health is continuing to immunize patients with it. “We continue to have faith in it,” Orlandi said.
COVID can also cause a high risk of blood clotting, according to Abou-Ismail.
Abou-Ismail said those who experience pain in their legs or chest, changes in vision, seizures, trouble breathing or severe headaches that last more than a few hours between four days and four weeks after getting a Johnson & Johnson vaccine should relay their symptoms to a healthcare provider.
Blood clotting has also been a problem with the AstraZeneca vaccine, but not with the Moderna and Pfizer vaccines. Abou-Ismail said VITT is not an issue with most common vaccines like the flu vaccine. He explained that the Johnson & Johnson and AstraZeneca vaccines, unlike the others, are viral-vector based vaccines.
Vector vaccines use a modified version of a different virus to enter cells and use the cells’ machinery to create a piece of the COVID virus called a spike protein, according to the CDC. The cell displays the spike protein on its surface, which triggers an immune response.
The blood clotting seems to be caused by an antibody produced in response to the vaccine, although the exact mechanism causing VITT is unknown, according to Abou-Ismail.
Since most VITT cases involve young women, women under age 50 who choose the Johnson & Johnson vaccine are being counseled about the risk, the doctors said. But Orlandi added that the chance of becoming ill with VITT is “one or two in a million,” and the risk of contracting COVID-19 and becoming seriously ill is much higher. He said millions of doses have been given out worldwide without complications.
Orlandi said this case has shown that things are working as they should because medical professionals understand VITT as a potential complication. The patient went to the hospital and his symptoms were recognized and addressed.
The patient is not expected to have long-term health problems, according to Abou-Ismail.